Pennsylvania, 2003

Flash Flood in Pennsylvania, August 8, 2003

August 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 12:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 12:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT FRI AUG 8 2003

ACTIVITY IS CONTINUING OVER MY SOUTHERN COUNTIES WITH ADDITIONAL
DEVELOPMENT OCCURRING OVER WESTMORELAND, FAYETTE AND EAST CENTRAL
OHIO COUNTIES.

ALL OF THIS ACTION IS PUSHING TO THE NORTH SO HAVE EXPANDED THE
FLOOD WATCH TO INCLUDE ALL COUNTIES IN THE CWA WITH RELATIVELY LOW
FFGS AND A WARNING ALREADY ISSUED FOR WETZEL COUNTY.

NOT MUCH CHANGE TO THE WET PATTERN WITH ACTIVITY BEING DIURNAL AND
FOCUSED BY SHORT WAVES...PLENTY OF MOISTURE AVAILABLE. IT HAS
DEFINITELY BEEN A PATTERN OF EXTREMES THIS SUMMER AS A HUGE RIDGE
HAS HELPED BAKE THE WESTERN U.S...A DEEP TROUGH HAS MADE IT SOGGY
AND COOL SUMMER OVER THE EAST AND THE POOR FOLKS IN EUROPE DEALING
WITH UNPRECEDENTED HEAT.

A LITTLE OF THAT WESTERN RIDGE ATTEMPTS TO INVADE THE EAST NEXT WEEK
WITH 594 HEIGHTS MAKING IT TO MINNESOTA AND WISCONSIN BY MID WEEK.
ANY REMNANTS OF THE TROUGH SHOULD BE PUSHED WELL TO OUR SOUTH.  SO
WE SHOULD SEE SOME DRY AND WARM WEATHER FOR AT LEAST A SHORT TIME.

PIT   64  79  64  78 /  60  60  60  30
HLG   64  78  64  78 /  60  60  60  30
MGW   64  78  65  80 /  60  60  60  40
ZZV   65  78  65  79 /  50  50  50  30
PHD   65  78  65  79 /  50  50  50  30
FKL   62  76  62  76 /  50  50  50  30
DUJ   62  76  62  76 /  50  50  50  30
LBE   64  78  64  78 /  60  60  60  30
BTP   62  76  62  76 /  50  50  50  30
IDI   62  76  62  76 /  50  50  50  30
ODM   60  74  61  74 /  50  50  50  40

.PBZ...
MD...FLOOD WATCH UNTIL 10 PM FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 10 PM FOR ZONES
PAZ007>008...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 8, 4:04 AM EST, 10 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
August 8, 3:00 PM EST to 4:00 PM EST
Where
Fayette County, Fairchance
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Several houses flooded by overflowing streams.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334171.